Mississippi, 2012Strong Wind in Mississippi, March 8, 2012
March 8, 2012 · NWS JAN · 2 events in 2 counties and zones
The passage of a strong cold front brought unusually intense gradient winds to the the entire Deep South region. Damage to structures and vehicles occurred as a result of these winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a strong cold front brought unusually intense gradient winds to the the entire Deep South region. Damage to structures and vehicles occurred as a result of these winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 8, 4:15 AM CST, 6 hours earlier.
Area forecast discussion, Mar 8, 4:15 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CST THU MAR 8 2012
......HEAVY RAINS POSSIBLE ACROSS THE DELTA LATE THIS WEEK AND OVER
THE WEEKEND...
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE MAIN CONCERNS FOR THE
SHORT TERM WILL BE HEAVY RAINFALL AND A SLIGHT SEVERE WEATHER RISK.
BRISK SOUTHERLY FLOW CONTINUES THIS MORNING AS THE CWA REMAINS ON
THE WESTERN PERIPHERY OF SFC HIGH PRESSURE OVER THE ATLANTIC OCEAN.
THIS IS DRAWING UP MOISTURE INTO THE REGION...CURRENTLY IN THE FORM
OF LOW STRATUS...AHEAD OF AN APPROACHING COLD FRONT LOCATED FROM
LUBBOCK TEXAS...TO TULSA...AND NORTH TO CHICAGO. THIS COLD FRONT
WILL BE PUSHING TOWARD THE ARKLAMISS TODAY...AND CREATING THE
IMPETUS FOR SOME SEVERE WEATHER POTENTIAL AND HEAVY RAINFALL. TODAY
WILL START OUT WITH ADDITIONAL SHOWER ACTIVITY OCCURRING ALONG AND
WEST OF I-55 THROUGH THE AFTERNOON HOURS. AS THE FRONT DRAWS CLOSER
TO THE DELTA...AND CONDITIONS WARM AGAIN INTO THE UPPER 70S AND
LOWER 80S...THERE WILL BE THE POTENTIAL FOR SOME STRONG TO
POTENTIALLY SEVERE STORMS. THE AIRMASS AHEAD OF THE FRONT WILL BE
MOIST AND UNSTABLE...WITH PW VALUES OF 1.5-1.6 INCHES...LAPSE RATES
GOOD AS DEPICTED BY 26-27 VERTICAL TOTALS...MUCAPE OF
900-1100J/KG...AND 20-25KTS OF 0-1KM SHEAR ALONG WITH 40-45KTS OF
0-6KM SHEAR TO HELP ORGANIZE UPDRAFTS. THIS WILL BRING THE POTENTIAL
FOR PRIMARILY DAMAGING WINDS UP TO 60 MPH THIS AFTERNOON INTO THE
EVENING HOURS. SECONDARY HAZARDS WILL BE FROM HAIL UP TO QUARTER
SIZE AND A TORNADO. WHILE THE TORNADO RISK IS RATHER LOW...THERE
APPEARS TO BE JUST ENOUGH HELICITY(A BAND OF 250M2/S2 0-3KM FROM GTR
BACK TO AROUND 315M2/S2 OVER THE DELTA AND ADEQUATE LOWER LEVEL
HELICITY) TO WARRANT A NON-ZERO THREAT...ESPECIALLY IN ANY DISCRETE
STORM THAT CAN DEVELOP AHEAD OF THE FRONT. MAIN AREA LOOKS TO BE THE
DELTA...BUT ALSO CANNOT RULE THIS OCCURRING FURTHER SOUTH AND EAST.
PER SOME HI-RES WRF GUIDANCE...THESE DEPICT SOME SUPERCELL/DISCRETE
STORMS OCCURRING ACROSS THE JACKSON METRO UP TO THE GOLDEN TRIANGLE
STARTING AROUND 21-00Z. THINK THAT ANYWHERE ALONG AND NORTHWEST OF
THE NATCHEZ TRACE MIGHT SEE A STRONG TO SEVERE STORM AND THIS FITS
WITH LATEST DAY 1 SPC OUTLOOK AS WELL. WILL GO AHEAD AND INCLUDE THE
MENTION OF TORNADOES AS WELL AS CONTINUING WIND AND HAIL CONCERNS IN
THE HWO.
ANOTHER CONCERN WILL BE THE POTENTIAL FOR HEAVY RAIN IN THE DELTA.
WITH ABUNDANT MOISTURE IN PLACE...MODEL RUN ACCUMULATIONS ARE
SHOWING ABOUT 2-3 INCHES OF RAINFALL BY 12Z FRIDAY...WITH THE
HEAVIEST RAINFALL OCCURRING AFTER 03Z-06Z AS THE FRONT MOVES
THROUGH. THE POTENTIAL FOR THIS HEAVY RAINFALL WILL INCREASE THROUGH
THE NIGHT AS THE FRONT MOVES SOUTHEASTWARD. THIS COULD POSE SOME
LOCALIZED FLOODING ISSUES IN LOW LYING OR POOR DRAINAGE LOCATIONS.
BY 12Z FRIDAY...THE FRONT LOOKS TO BE ACROSS SOUTHEASTERN ZONES/THE
HIGHWAY 84 CORRIDOR/ WITH MOSTLY POST FRONTAL RAINS. AS THE BEST
LIFT AND FORCING PUSHES OUT OF THE REGION...MOST OF THIS SHOULD
COMES AS LIGHT TO MODERATE RAIN. AS THE FRONT CONTINUES TO SAG
FURTHER TO THE SOUTH...RAINS WILL BEGIN TO TAPER OFF FROM NORTH TO
SOUTH THROUGH THE DAY FRIDAY. HOWEVER...TEMPERATURES WILL BE CHILLY
ON FRIDAY AS GUSTY NORTHERLY WINDS USHER IN STRONG CAA IN THE WAKE
OF THE FRONT. GIVEN LINGERING CLOUDS AND RAIN...TEMPERATURES WILL
LIKELY NOT GET OUT OF THE LOWER 50S IN THE DELTA. TEMPERATURES WILL
BE WARMER IN THE SOUTH GIVEN LAG OF CAA. THE FRONT WILL STALL OFF
THE GULF COAST BY THE END OF THE PERIOD...LINGERING SOME RAIN
SHOWERS IN THE WESTERN ZONES BY 12Z SATURDAY NEAR AN INVERTED TROUGH
AXIS ACROSS EAST CENTRAL TEXAS. WITH THIS ADDITIONAL RAINFALL IN THE
WEST/SOUTHWEST ZONES...THIS BRINGS POTENTIAL ACCUMULATION TOTALS TO
AROUND 2-3 INCHES FOR MOST LOCATIONS WEST OF THE MS RIVER AND INTO
THE MS DELTA. BY 12Z SATURDAY. THE REMAINDER OF THE CWA IS DEPICTED
AS SEEING HALF OF AN INCH TO JUST OVER AN INCH. HIGH PRESSURE WILL
SQUEEZE IN AT THE SFC FOR MOST OF THE AREA BUT THE FAR SW BEHIND THE
DEPARTING RAINS EARLY SATURDAY MORNING. SOME DRIER AIR WILL FILTER
IN FOR NORTHERN AREAS AS PW VALUES FALL BELOW 1 INCH...BUT THIS WILL
BE SHORT LIVED.
OVERALL...GUIDANCE NUMBERS SEEMED GOOD BUT DID INCREASE POPS FOR
TONIGHT AS CONFIDENCE IS HIGH IN MEASURING RAINS...ESPECIALLY
CENTRAL AND NORTH. /28/
.LONG TERM...SATURDAY THROUGH THE MIDDLE OF NEXT WEEK...WE ARE
LOOKING FOR A RESURGENCE OF HEAVY RAIN POTENTIAL ACROSS THE ENTIRE
AREA AT THE START OF NEXT WEEK AS THE INITIAL STALLED CUT-OFF LOW TO
OUR WEST FINALLY PHASES WITH THE NORTHERN JET STREAM AND PUSHES
NORTHEAST. THIS LOW WILL PASS NORTHWEST AND NORTH OF OUR
REGION...BUT ITS OVERALL MOVEMENT EAST WILL DRAG THE MOISTURE
ADVECTION AND MOISTURE CONVERGENCE AXES THROUGH THE LOWER
MISSISSIPPI VALLEY LATE SUNDAY/SUNDAY NIGHT THROUGH MONDAY. SOME
MODEL SOLUTIONS OR MODEL ENSEMBLE MEMBERS FORECAST RATHER WEAK LIFT
WITH THIS "BOUNDARY" EARLY NEXT WEEK AND THEREFORE NON-IMPRESSIVE
LEVELS OF ADDITIONAL PRECIPITATION. HOWEVER...THE MAJORITY MODEL
OPINION IS THAT FORCING FOR THE MENTIONED PERIOD WILL BE SUFFICIENT
(CONSIDERING THE JUICE COMING FORTH FROM THE GULF) TO GENERATE
WIDESPREAD HEAVY DOWNPOURS AND AT LEAST SOME THUNDERSTORM ACTIVITY.
ADDITIONAL RAINFALL AMOUNTS FROM LATER SUNDAY THROUGH MONDAY NIGHT
OF AT LEAST 1 TO 3 INCHES ARE ANTICIPATED ACROSS THE FORECAST
AREA...WITH THE HEAVIEST AMOUNTS MORE LIKELY IN THE NORTHWEST
ARKLAMISS DELTA.
SINCE IT IS MAINLY THE NORTHWESTERN ARKLAMISS DELTA LOCATIONS IN THE
FORECAST AREA WHICH SHOULD RECEIVE THE BRUNT OF THE RAINFALL IN THE
SHORT TERM...THE ADDITIONAL RAINFALL IN THE LONG TERM PERIOD COULD
INDEED LEAD TO AT LEAST MINOR FLOODING ISSUES. ELSEWHERE...TAKING
THE RAPID "GREENING" OF THE REGION INTO ACCOUNT...THE RAINFALL FROM
EARLY NEXT WEEK MAY NOT CAUSE MUCH OF ANY FLOODING ISSUES IF SHORT
TERM RAINFALL FOR THOSE AREAS-IN-QUESTION IS NOT VERY HIGH. AS FOR
SEVERE THUNDERSTORM POTENTIAL EARLY NEXT WEEK...IT IS GENERALLY NOT
LOOKING HIGH AS THE OVERALL REGIONAL ENVIRONMENT DURING THIS TIME
SHOULD POSSESS WEAK TEMPERATURE LAPSE RATES AND ONLY LOW TO MODERATE
WIND SHEAR.
OTHERWISE...ANTICIPATE VERY WARM CONDITIONS IN THE LONG TERM PERIOD
AFTER SATURDAY AND THE FRONTAL BOUNDARY TO OUR SOUTH RETURNS BACK
NORTH. AFTER MONDAY PERSISTENT SHORT WAVE UPPER LEVEL RIDGING SHOULD
BE TAKING HOLD OVER THE LOWER MISSISSIPPI VALLEY AS TROUGHS DIG OUT
TO OUR WEST. BECAUSE IMPRESSIVE MOISTURE WILL STILL BE FLOWING NORTH
FROM THE GULF THERE MIGHT STILL BE SOME SHOWERS ABOUT INTO THE MID
WEEK...BUT THE BIG STORY WILL LIKELY BE MOISTURE AND TEMPERATURE
COMBINATIONS THAT ARE A MONTH OR TWO AHEAD OF SCHEDULE. GFS-BASED
MEX GUIDANCE SEEMED TO HAVE THE RIGHT IDEA ON TEMPERATURES AS IT WAS
THE WARMEST OF GFS ENSEMBLE GUIDANCE. MEX POPS ALSO SEEM
SUFFICIENTLY WET THROUGH THE START OF NEXT WEEK AND REALLY DID NOT
SEE A WHOLE LOT OF ROOM FOR IMPROVEMENT. /BB/
&&
.AVIATION...LOW STRATUS ONGOING THIS MORNING BRINGING MVFR CEILINGS
TO MANY TAF SITES. EXPECT THIS TO CONTINUE THROUGH 16Z TODAY. BRIEF
VFR CEILINGS MAY OCCUR THIS AFTERNOON BEFORE A COLD FRONT ARRIVES
THIS EVENING. THERE IS SOME POTENTIAL FOR SHOWERS OR STORMS AHEAD OF
THE FRONT WHICH COULD BRING SOME GUSTY WINDS AND HAIL. MOST OF THE
RAIN WILL BE BEHIND THE FRONT WHICH WILL BRING CEILINGS BACK DOWN TO
MVFR AND IFR CATEGORIES THROUGH 12Z FRIDAY. WINDS TODAY WILL BE OUT
OF THE SOUTH SUSTAINED AROUND 10-15KTS AND GUSTY UP TO 25KTS. BEHIND
THE FRONT...WINDS WILL BE OUT OF THE NORTH 10-20KTS WITH GUSTS TO
25-30KTS. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 81 55 62 47 / 60 82 85 33
MERIDIAN 81 57 64 43 / 47 60 73 20
VICKSBURG 82 53 60 48 / 69 85 88 47
HATTIESBURG 81 63 71 50 / 26 35 66 28
NATCHEZ 79 58 65 50 / 50 62 88 51
GREENVILLE 78 47 53 44 / 95 97 64 32
GREENWOOD 78 49 56 41 / 89 93 62 24
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
28/50
Hazardous weather outlook, Mar 8, 3:21 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
321 AM CST THU MAR 8 2012
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-059-060-
090930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-JEFFERSON-
ADAMS-
321 AM CST THU MAR 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE SLOWLY INTO THE AREA TONIGHT...BRINGING
A SLIGHT RISK FOR SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING...
AND THEN THE POTENTIAL FOR VERY HEAVY RAINFALL OVERNIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH AND HAIL UP TO QUARTER SIZE MAY DEVELOP LATE
THIS AFTERNOON AND EVENING...WITH THE RISK DIMINISHING BY MIDNIGHT.
ALSO A TORNADO OR TWO CANNOT BE RULED OUT. LOCATIONS WITH THE BEST
POTENTIAL FOR SEVERE STORMS WILL BE ALONG AND NORTHWEST OF THE
NATCHEZ TRACE CORRIDOR. THE CONCERN FOR VERY HEAVY RAINFALL WILL
INCREASE THROUGH THE NIGHT AS THE FRONT CONTINUES TO PUSH SLOWLY
SOUTHEAST. LOCATIONS ALONG AND NORTHWEST OF A BASTROP LOUISIANA TO
GRENADA MISSISSIPPI LINE COULD RECEIVE TWO TO THREE INCHES OF
RAINFALL BY FRIDAY MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL ROUNDS OF HEAVY RAINFALL COULD DEVELOP SATURDAY NIGHT
AND PERSIST THROUGH AT LEAST MONDAY AS VERY MOIST AIR INTERACTS
WITH A STALLED FRONTAL BOUNDARY. IT APPEARS THE GREATER RISK FOR
HEAVY RAINFALL WILL REMAIN OVER THE ARKLAMISS DELTA REGION...WHERE
CONCERNS FOR FLASH FLOODING COULD DEVELOP. PLEASE STAY TUNED FOR
FUTURE UPDATES FROM THE NATIONAL WEATHER SERVICE.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING BUT IS OTHERWISE NOT EXPECTED
THROUGH WEDNESDAY.
MSZ054>058-061>066-072>074-090930-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
321 AM CST THU MAR 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH WEDNESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
28
Strong Wind, Lauderdale
- When
- March 8, 10:15 AM CST to 11:15 AM CST
- Where
- Lauderdale forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.404, -88.662 (the zone’s center; the record gives no point)
One tree was blown down on the north side of Meridian.
Strong Wind, Bolivar
- When
- March 8, 3:45 PM CST to 4:45 PM CST
- Where
- Bolivar forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 33.796, -90.880 (the zone’s center; the record gives no point)
A few fences were blown down and there was shingle damage to some roofs. Two semi trucks were blown off of Highway 61.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strikes in Arkansas, March 8, 2012$345,000 · 52 kt wind · 5 events
- High Wind and Winter Weather in Texas, March 8, 20122 injured · $82,000 · 52 kt wind · 8 events
- Tornado and Flash Flooding in Hawaii, March 8 to 9, 2012$25,000 · EF0 · 24 events
- High Wind and Strong Wind in Massachusetts, March 8 to 9, 2012$55,000 · 55 kt wind · 3 events
- Damaging Winds in Texas, March 8, 2012$57,000 · 65 kt wind · 2 events
- Strong Wind in Louisiana, March 8, 2012$47,000 · 3 events
- Hail and Damaging Wind in Texas, March 8, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Winds in Mississippi, March 8, 20122 injured · 87 kt wind · 6 events
- Flash Flooding in Arkansas, March 8, 2012$25,000 · 2 events
- Strong Wind in Arkansas, March 8, 2012$20,000 · 1 event
- Flash Flooding and Heavy Rain in Kentucky, March 8, 201211 events
- Hail and Damaging Winds in Oklahoma, March 8, 2012$700 · 1.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370034, 370035.